Alert archive / Arkansas / Flash Flood Warnings in 2013

Flash Flood Warning 47, NWS Memphis, TN

July 5, 2013Craighead County, Greene County, Lawrence County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jul 5, 2013, 3:04 PM CDT for Craighead County, Greene County, Lawrence County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2013, 3:04 PM CDT (20:04 UTC)
Expired
Jul 5, 2013, 6:00 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Craighead County, AR, Greene County, AR, Lawrence County, AR

The radar

The Memphis radar (KNQA), 118 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
433 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

150 
WGUS54 KMEG 052004
FFWMEG
ARC031-055-075-052300-
/O.NEW.KMEG.FF.W.0047.130705T2004Z-130705T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
304 PM CDT FRI JUL 5 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  WESTERN GREENE COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

* UNTIL 600 PM CDT

* AT 304 PM CDT... 1 TO 3 INCHES OF RAINFALL HAS OCCURRED OVER THE
  PAST HOUR. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1
  TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BONO AND
  LAKE FRIERSON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3615 9083 3615 9081 3617 9081 3621 9077
      3621 9061 3586 9073 3586 9097 3594 9106

$$
1 follow-up statement
860 
WGUS74 KMEG 052138
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
438 PM CDT FRI JUL 5 2013

ARC031-055-075-052149-
/O.CAN.KMEG.FF.W.0047.000000T0000Z-130705T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAIGHEAD AR-GREENE AR-LAWRENCE AR-
438 PM CDT FRI JUL 5 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
LAWRENCE...WESTERN GREENE AND NORTHWESTERN CRAIGHEAD COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3615 9083 3615 9081 3617 9081 3621 9077
      3621 9061 3586 9073 3586 9097 3594 9106

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 12:49 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 5, 12:49 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1249 PM CDT FRI JUL 5 2013

.UPDATE...
UPDATED FOR AVIATION.

&&

.PREV DISCUSSION... /ISSUED 1037 AM CDT FRI JUL 5 2013/

DISCUSSION...WATER VAPOR SATELLITE/UPPER AIR PROFILERS/WSR-88D
VAD WIND PROFILES PLACE AN UPPER LEVEL LOW OVER NEAR THE LAKE OF
THE OZARKS IN MISSOURI WITH A WARM CONVEYOR BELT OF MOISTURE
EXTENDING INTO THE APPALACHIANS THIS MORNING. VISIBLE SATELLITE
TRENDS INDICATE A LAYER OF STRATUS CLOUDS ACROSS AREAS EAST OF THE
MISSISSIPPI RIVER. THESE LOW CLOUDS HAVE BEEN GRADUALLY THINNING
AS TEMPERATURES WARM FROM THE 70S AS OF 10 AM CDT.

LATEST SHORT TERM TRENDS SUGGEST A POTENTIAL FOR ISOLATED TO
PERHAPS SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON ACROSS
THE MID SOUTH AS CONVECTIVE TEMPERATURES IN THE LOWER TO MIDDLE
80S ARE REACHED.

WILL MAKE SOME ADJUSTMENTS TO TEMPERATURES...POPS...AND SKY COVER
TO ACCOUNT FOR SHORT TERM TRENDS. OTHERWISE...FORECAST OVERALL
IN GOOD SHAPE.

UPDATED GRIDS WILL BE AVAILABLE SHORTLY.

CJC

PREV DISCUSSION... /ISSUED 649 AM CDT FRI JUL 5 2013/

DISCUSSION...

UPDATED AVIATION DISCUSSION FOR 12Z CYCLE.

PREV DISCUSSION... /ISSUED 328 AM CDT FRI JUL 5 2013/

DISCUSSION...
THE WEATHER PATTERN REMAINS VIRTUALLY UNCHANGED ACROSS THE
US...FEATURING A STRONG THERMAL RIDGE OVER THE WEST AND A DEEP
TROUGH POSITIONED JUST WEST OF THE MISSISSIPPI RIVER VALLEY. THIS
PATTERN HAD BEEN IN PLACE FOR SEVERAL DAYS NOW AND DOES NOT SHOW
ANY SIGNS OF BREAKING DOWN QUICKLY. MODELS HAVE NOT HANDLED THIS
UNUSUAL PATTERN WELL AT ALL CONSISTENTLY FORECASTING THE TROUGH TO
RETROGRADE ALLOWING A TROPICAL PLUME OF MOISTURE TO SHIFT FROM
ACROSS ALABAMA CLOSER TO THE MISSISSIPPI RIVER VALLEY ENHANCING
POPS ACROSS THE MIDSOUTH. INSTEAD MOST OF THIS REGION HAS REMAINED
DRY WITH THE EXCEPTION OF A FEW STRAY SHOWERS...ONE WHICH
HAPPENED TO HIP THE MEMPHIS METRO AREA YESTERDAY EVENING. WILL
BASE THE FIRST 48 HOURS OR SO OF THIS FORECAST PACKAGE ON ONE OF
MY FAVORITE FORECAST TOOLS FOR THIS TIME OF YEAR...CONSISTENCY.
GUIDANCE NO LONGER SHOWS THE TROUGH SHIFTING TO THE WEST...IN FACT
BEGINS TO SHIFT IT OFF TO THE EAST AFTER ABOUT 48 HOURS. AS LONG
AS WE REMAIN NEAR THE AXIS OR TO THE WEST OF THE TROUGH...MOST OF
THE MIDSOUTH WILL REMAIN DRY. THE EXCEPTION WILL BE IN WEST
TENNESSEE AND NORTHEAST MISSISSIPPI NEAR THE TENNESSEE RIVER AND
ALABAMA STATE LINE. THIS REGION WILL LIKELY SEE PERIODS OF RAIN
AND THUNDERSTORMS AS SPOKES OF ENERGY ROTATE AROUND THE BASE OF
THE TROUGH. TEMPERATURES ACROSS EAST ARKANSAS...WEST TENNESSEE
NEAR THE MISSISSIPPI RIVER AND THE MISSOURI BOOTHEEL WILL BE NEAR
NORMAL...GENERALLY AROUND 90 DEGREES...WITH COOLER CONDITIONS
FARTHER EAST WHERE CLOUDS AND PRECIPITATION WILL BE MORE ABUNDANT.
NEAR THE TENNESSEE RIVER AND ALABAMA STATE LINE...TEMPERATURES MAY
STRUGGLE TO CLIMB OUT OF THE LOW 80S. A GENERAL WARMING TREND IS
EXPECTED SATURDAY AND SUNDAY AREA WIDE.

EARLY NEXT WEEK...WE MAY FINALLY SEE THE LOW MAKE SOME PROGRESS TO
THE EAST. WILL ADVERTISE A DRY FORECAST NEARLY AREA WIDE
MONDAY...WITH THE EXCEPTION BEING NEAR TUPELO WHERE A FEW SHOWERS
WILL REMAIN POSSIBLE. WE SHOULD SEE TEMPERATURES CONTINUE TO TREND
WARMER THROUGH MIDWEEK. HIGHS BY TUESDAY ARE EXPECTED TO BE ABOVE
NORMAL FOR THE FIRST TIME IN A WHILE...GENERALLY IN THE MIDDLE 90S
AS A RIDGE BUILDS IN FROM THE WEST AND THE PERSISTENT TROUGH
FINALLY TRACKS NEAR THE ATLANTIC COAST. MIDWEEK...THE RIDGE WILL
STRENGTHEN OVER THE WESTERN STATES...RESULTING IN NORTHWEST FLOW
ACROSS THE MIDSOUTH. GUIDANCE SUGGESTS A COLD FRONT WILL ARRIVE
LATE IN THE WORK WEEK...POSSIBLY LATE THURSDAY OR EARLY FRIDAY.
WILL INCREASE POPS SLIGHTLY FOR THIS TIME PERIOD...BUT REMAIN
SKEPTICAL UNTIL WE BEGIN TO SEE BETTER PERFORMANCE FROM THE
MODELS.

&&

.AVIATION...
18Z TAFS

UPDATED...
SIMILAR TO THURSDAY... EXPECT SHRA/ISOLATED TSRA TO FORM WITH
DAYTIME HEATING...FOLLOWING BURN OFF OF THE MORNING MVFR/IFR
STRATUS. MOVEMENT OF STORMS WILL BE LARGELY DETERMINED BY STORM
INTERACTIONS...WITH A SLIGHT DRIFT TO THE WEST.

REGARDING SHRA/TSRA COVERAGE...EXPECT TWO AREAS INITIALLY. THE FIRST
OVER THE AR DELTA WEST OF MEM...NEAR AN OLD OUTFLOW BOUNDARY FROM
THURSDAY EVENING. THE SECOND CONVECTIVE AREA... ALONG THE WESTERN
PERIPHERY OF THE SUBTROPICAL MOISTURE PLUME... NEAR TUP AND MKL.
AREAS IN BETWEEN...INCLUDING MEM... MAY SEE LOWER SHRA/TSRA COVERAGE
THROUGH 21Z.

WITH VERY LIGHT WINDS BELOW FL030 AND HIGH RESIDUAL MOISTURE...
EXPECT REFORMATION OF MVFR/IFR CIGS AFTER 06Z TONIGHT.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  88  70  89  72 /  20  20  20  20
MKL  84  67  86  68 /  30  30  40  20
JBR  89  66  91  69 /  20  20  20  10
TUP  84  68  86  70 /  30  40  50  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 5, 1:09 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
109 PM CDT FRI JUL 5 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-061000-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
109 PM CDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED STRONG TO PERHAPS SEVERE THUNDERSTORM OR TWO IS POSSIBLE
ACROSS THE MID SOUTH THROUGH EARLY EVENING. DAMAGING WINDS IS THE
MAIN SEVERE WEATHER THREAT ALONG WITH A POTENTIAL FOR LOCALIZED
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 5, 12:54 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1254 PM CDT FRI JUL 5 2013

ARZ027-051830-
POINSETT AR-
1254 PM CDT FRI JUL 5 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 130 PM CDT FOR...

  CENTRAL POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING DIME TO PENNY SIZE HAIL AND WINDS TO
45 MPH WAS LOCATED OVER STEWART AT 1254 PM CDT. THE STORM WAS NEARLY
STATIONARY.

VERY HEAVY RAIN WILL OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN POINSETT COUNTY SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3564 9048 3547 9050 3545 9061 3545 9062
      3554 9063
TIME...MOT...LOC 1754Z 182DEG 1KT 3548 9059
Special weather statement, Jul 5, 1:29 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
129 PM CDT FRI JUL 5 2013

ARZ027-035-051900-
CROSS AR-POINSETT AR-
129 PM CDT FRI JUL 5 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 200 PM CDT FOR...

  NORTH CENTRAL CROSS COUNTY IN EASTERN ARKANSAS...
  SOUTH CENTRAL POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL WINDS TO 50 MPH
WAS LOCATED OVER BAY VILLAGE AT 129 PM CDT...MOVING WEST AT 10 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM.

PEOPLE IN CROSS AND POINSETT COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3539 9074 3550 9071 3557 9054 3544 9054
TIME...MOT...LOC 1829Z 079DEG 7KT 3545 9067
Special weather statement, Jul 5, 2:56 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
256 PM CDT FRI JUL 5 2013

ARZ017-018-026-052030-
CRAIGHEAD AR-GREENE AR-LAWRENCE AR-
256 PM CDT FRI JUL 5 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...

  NORTH CENTRAL CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL OR LARGER AND WINDS
TO 50 MPH WAS LOCATED 4 MILES SOUTHWEST OF FONTAINE AT 256 PM
CDT...MOVING SOUTH AT 5 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM.

PEOPLE IN CRAIGHEAD...GREENE AND LAWRENCE COUNTIES...INCLUDING
LOCATIONS NEAR BONO...HOXIE AND WALNUT RIDGE...SHOULD MONITOR THIS
STORM CLOSELY.

&&

LAT...LON 3607 9102 3611 9077 3591 9072 3587 9094
TIME...MOT...LOC 1956Z 357DEG 4KT 3596 9086

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 12:54 PM CDTSpecial Weather StatementMEGPoinsett36 min
Jul 5, 1:29 PM CDTSpecial Weather StatementMEGPoinsett31 min
Jul 5, 1:34 PM CDTAreal Flood AdvisoryMEGCross, Poinsett116 min
Jul 5, 2:56 PM CDTSpecial Weather StatementMEGLawrence34 min
Jul 5, 3:47 PM CDTSpecial Weather StatementMEGCrittenden28 min
Jul 5, 4:19 PM CDTSpecial Weather StatementMEGSt. Francis26 min
Jul 5, 4:36 PM CDTSpecial Weather StatementMEGPhillips24 min
Jul 5, 4:58 PM CDTSpecial Weather StatementMEGPhillips32 min
Jul 5, 5:26 PM CDTSpecial Weather StatementMEGPhillips34 min
Jul 5, 5:29 PM CDTFlash Flood WarningMEGSt. Francis6 hr
Jul 5, 6:04 PM CDTSpecial Weather StatementMEGPhillips26 min
Jul 5, 6:53 PM CDTSpecial Weather StatementMEGPhillips37 min

Nearby

Flash Flood Warnings in Arkansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.